Illinois, 2018

Hail in Illinois, May 14, 2018

May 14, 2018 · NWS DVN · 1 event in 1 county or zone

A frontal boundary produced thunderstorms with one severe event reported of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A frontal boundary produced thunderstorms with one severe event reported of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 14, 2:36 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, May 14, 2:36 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
336 PM CDT Mon May 14 2018

.SYNOPSIS...
Issued at 333 PM CDT Mon May 14 2018

Stationary frontal boundary extended from near the IA/MO border
into se IA and far northern IL. The best moisture transport
extended across northern MO, extreme eastern IA and
central/northern IL. SBCAPES were about 3500 J/KG but the low
level bulk shear was rather weak. Main severe risk will be large
hail and damaging wind given the high CAPE.

Temperatures ranged from the lower 70s nw to around 90 se.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 333 PM CDT Mon May 14 2018

Forecast focus on convection tonight.

Tonight: Will have likely pops for much of tonight with the main
areas of storms expected in our southern and eastern counties
closer to the boundary. A short wave will be arriving overnight to
aid in convection. HIRES suggest less coverage of storms in our
northern cwa where 2-3 inches of rain fell overnight but will
still need to monitor for isolated flash flooding if any stronger
storms impact locations that had heavy rain last night. The main
severe risk will be damaging winds and large hail, mainly this
evening when the SBCAPE is higher. Lows will be in the upper 50s
to mid 60s.

Tuesday: Any lingering showers or storms (isolated to scattered
coverage) should end from west to east as the day progresses.
High pressure will be building into the area later in the day.
Highs will be in the upper 70s at most locations. Gradually drier
air will filter into the area during the afternoon as winds turn
northeast.

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 333 PM CDT Mon May 14 2018

Forecast focus on dry and warm the remainder of the work week
then more showers and thunderstorms this weekend.

Tuesday night through Friday night: Dry and comfortable as the
area will be in a split flow and surface high pressure. Highs will
be in the 80s with lows in the 50s to lower 60s.

This weekend: Confidence is low at this time as ECMWF is much more
progressive with an upper level trough pushing into the Midwest.
This model would suggest showers and storms Saturday night.
However, the GFS indicates a frontal boundary stalling over the
area with several rounds of showers and storms all weekend. The
grids will indicate chance pops for now. Highs will be in the 80s
on Saturday and in the 70s on Sunday.

Early next week: Dry again as high pressure builds back into the
area, with highs in the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1236 PM CDT Mon May 14 2018

Variable conditions making for a challenging TAF forecast.
In general, IFR/MVFR hanging in at DBQ and CID this afternoon
post frontal, but may see improvement to VFR for a time late
afternoon and evening before cooling and moisture lead to
redevelopment of IFR/MVFR conditions in fog/low clouds. MLI
and BRL will be VFR with bouts of MVFR/IFR in scattered storms
by 20z-00z. BRL and MLI may also revert back to VFR for a while
this evening but should also see development of IFR/MVFR in
low clouds/fog overnight. Some additional storms are being hinted
at overnight across the area but scattered nature lends low
confidence on impact at terminals and therefore no mention at this
time. Do anticipate conditions becoming VFR on Tuesday with
northerly winds ushering in drier air.

&&

.HYDROLOGY...
Issued at 1125 AM CDT Mon May 14 2018

On the Mississippi...the snow melt crest is progressing through
LD 19 Keokuk today, and broadly at Gregory Landing through
Tuesday. The broad crest at Gregory landing is falling short of
the Moderate flood stage. Otherwise, all other sites continue to
show river level falls, except for some temporary "bump-ups" or
fall halts due to locally heavy rainfall last night right in the
adjacent basin from Dubuque on down to Camanche. Burlington should
fall below the Major flood stage later this afternoon.

On the tributary rivers...with recent and forecast bouts of heavy
rain, most tribs are forecast to still stay within their banks.
The exception is on the lower Wapsipinicon River, where heavy
rainfall early this morning just upstream of De Witt will bump
that site temporarily up over Moderate flood stage today. The
river may then experience a small drop back below Moderate flood
this evening, before routed flow from further upstream where more
heavy rain fall last night between Independence and Anamosa,
produces another rise back above the Moderate flood stage by
Tuesday evening. Swaths of heavy rainfall last night across
northwestern Illinois will also produce rises above action stage
on the Rock River at Joslin and Moline by this Thursday.

Heavy rainfall is again possible late this afternoon and especially
tonight, with areas north of Interstate 80 and especially the HWY
30 corridor, sensitive to more heavy rainfall and associated run-
off. If more widespread heavy rainfall occurs in these northern
areas again, additional rises on the rivers in these areas are
likely, or aggravate any ongoing high water stages. Rivers such
as the Cedar, Wapsi, Maquoketa, Pecatonica, and the Rock would be
more susceptible. But there are signs in some of the latest model
runs and boundary placements that suggest tonight's widespread
heavy rain threat may occur south of the I80 corridor and thus
away from these more sensitive river basins.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...McClure
HYDROLOGY...12
Hazardous weather outlook, May 14, 11:12 AM CST, 4 hours 28 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Quad Cities IA IL
1212 PM CDT Mon May 14 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151715-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1212 PM CDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected between 3 pm and 10 pm. The
main threats will be large hail up to the size of golfballs and
damaging winds to 70 mph. Flash flooding is also possible,
especially if the storms impact areas that recently received heavy
rain. The area most at risk for severe weather is roughly south
of a line from Mount Carroll, Illinois to Sigourney, Iowa.

Additional thunderstorms are possible across the Outlook area
overnight. Lightning, small hail and locally heavy rainfall will
be the main threat with these storms.

Flooding will continue along the Mississippi River and portions of
the lower Iowa and Wapsipinicon Rivers.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered non-severe thunderstorms are expected Tuesday.
Additional storms are possible Saturday and Sunday. It is too
early to determine the potential for severe weather.

Flooding will continue along the Mississippi River, as well as
portions of the lower Iowa and Wapsipinicon Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely for portions of the outlook area
from mid afternoon through early evening.

In the hours before

Local storm report, May 14, 2:31 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
331 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             LE CLAIRE               41.60N 90.36W
05/14/2018  M0.88 INCH       SCOTT              IA   TRAINED SPOTTER

            INCREASED FROM PEA TO NICKEL BEFORE IT QUIT.

0315 PM     HAIL             2 SSE DAVENPORT         41.53N 90.59W
05/14/2018  M0.50 INCH       SCOTT              IA   TRAINED SPOTTER

            PEA TO HALF INCH HAIL.

&&
Special weather statement, May 14, 2:34 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
334 PM CDT MON MAY 14 2018

ILC011-195-142100-
Whiteside-Bureau-
334 PM CDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WHITESIDE AND
NORTHWESTERN BUREAU COUNTIES UNTIL 400 PM CDT

At 334 PM CDT, a strong thunderstorm was located near Deer Grove, or
15 miles south of Rock Falls, moving east at 25 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Walnut, Tampico, Deer Grove, Ohio, New Bedford, Thomas and Normandy.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4154 8935 4146 8981 4160 8984 4173 8963
      4159 8963 4158 8939
TIME...MOT...LOC 2034Z 250DEG 18KT 4155 8971

Ervin
Local storm report, May 14, 2:49 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
349 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HEAVY RAIN       1 WNW BETTENDORF        41.57N 90.49W
05/14/2018  M1.26 INCH       SCOTT              IA   TRAINED SPOTTER

            RAINFALL FROM STORM THAT PAST OVERHEAD IN
            PAST HOUR, 24 HR RAINFALL IS 1.28.

&&

PS
Local storm report, May 14, 3:16 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
416 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HEAVY RAIN       WASHINGTON              41.30N 91.69W
05/14/2018  M1.00 INCH       WASHINGTON         IA   TRAINED SPOTTER

            OVERNIGHT RAINFALL TOTAL.

&&
Local storm report, May 14, 3:27 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 PM CDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HEAVY RAIN       LE CLAIRE               41.60N 90.36W
05/14/2018  M1.50 INCH       SCOTT              IA   TRAINED SPOTTER

            TOTAL AS OF 4 PM.

&&
Special weather statement, May 14, 3:37 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
437 PM CDT MON MAY 14 2018

ILC067-IAC111-MOC045-142200-
Hancock-Lee-Clark-
437 PM CDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HANCOCK...
SOUTHWESTERN LEE AND NORTHEASTERN CLARK COUNTIES UNTIL 500 PM CDT

At 437 PM CDT, a strong thunderstorm was located over St.
Francisville, or 8 miles northeast of Kahoka, moving east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Fort Madison, Keokuk, Carthage, Nauvoo, Hamilton, Dallas City,
Montrose, Ferris, Colusa, Adrian, New Boston, Burnside, St.
Francisville, Elvaston, Pontoosuc, Bentley, Charleston, Keokuk
Airport, Nauvoo State Park and Bluff Park.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Illinois.

LAT...LON 4043 9165 4058 9166 4063 9110 4034 9108
TIME...MOT...LOC 2137Z 274DEG 19KT 4049 9159

Sheets

The radar

The Quad Cities radar (KDVN), 68 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Henry

When
May 14, 3:40 PM CST
Where
Henry County, 0.69 mi N of Kewanee
Measured
0.88 in hail
Reported by
Public
Coordinates
41.240, -89.930

A public report was received of hail up to the size of dimes and nickels.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749725.